Drug-induced liver injury in older people.
Drug-induced liver injury (DILI) is a rare, unpredictable, and potentially serious adverse reaction. It is induced by many drugs, herbs, and dietary supplements and represents a diagnostic challenge to clinicians. Older people (aged 65 years and older) are often polymedicated, and their declining physiological function affects drug pharmacokinetics. There is no consistent evidence that age is a general risk factor for DILI; however, age might be a risk factor with specific medications, with antimicrobials and cardiovascular drugs being the most likely medications to cause DILI in older people. Ageing influences DILI phenotypes, making cholestatic damage and chronic DILI more likely. In older people with DILI, comorbidities act as confounding causes and account for higher mortality unrelated to the liver. There are no specific therapies for DILI and supportive measures are still the mainstay of management. This Review highlights current advances and gaps in DILI epidemiology, mechanisms, and diagnosis that are pertinent to older individuals.